Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2018, 1:56 PM PDT for San Bernardino County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 1:56 PM PDT (20:56 UTC)
- Expired
- Jul 9, 2018, 2:45 PM PDT
- In force
- 49 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 3146 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WUUS55 KVEF 092056
SVRVEF
CAC071-092145-
/O.NEW.KVEF.SV.W.0004.180709T2056Z-180709T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
156 PM PDT MON JUL 9 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central San Bernardino County in southern California...
* Until 245 PM PDT.
* At 156 PM PDT, a severe thunderstorm was located over Mountain
Pass, or 13 miles southwest of Primm, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Mountain Pass, Nipton and Nipton And Ivanpah Roads.
This includes Interstate 15 in California between mile markers 153
and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
3563 11597
TIME...MOT...LOC 2056Z 094DEG 13KT 3546 11553
HAIL...1.00IN
WIND...60MPH
$$
Outler2 follow-up statements
582
WWUS55 KVEF 092113
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
213 PM PDT MON JUL 9 2018
CAC071-092145-
/O.CON.KVEF.SV.W.0004.000000T0000Z-180709T2145Z/
San Bernardino CA-
213 PM PDT MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...
At 212 PM PDT, strong thunderstorms continued near Mountain Pass and
were developing westward towards Cima Junction. Hail to quarter
size remains possible along with wind gusts of 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Mountain Pass, Nipton and Nipton And Ivanpah Roads.
This includes Interstate 15 in California between mile markers 153
and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
3563 11597
TIME...MOT...LOC 2112Z 094DEG 13KT 3546 11560
HAIL...1.00IN
WIND...60MPH
$$
Outler944
WWUS55 KVEF 092137
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
237 PM PDT MON JUL 9 2018
CAC071-092146-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-180709T2145Z/
San Bernardino CA-
237 PM PDT MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 245 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
3563 11597
TIME...MOT...LOC 2136Z 094DEG 13KT 3547 11571
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:00 AM PDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 11:00 AM PDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1100 AM PDT Mon Jul 9 2018 .SYNOPSIS...An active monsoon pattern will continue through the next week with daily thunderstorm chances across most of the region. A disturbance will result in enhanced chances for thunderstorms that could produce sudden damaging wind gusts (mainly along and SE of the I-15 corridor) this afternoon through early Tuesday morning. Temperatures will cool Tuesday and Wednesday then begin to increase late this week. && .UPDATE...Debris clouds and light showers over the area have begun to dissipate, although the visibility is not the best from suspended dust from yesterdays convection. Satellite shows convection associated with an inverted trough starting to fire over the higher terrain of eastern Arizona and western New Mexico. Inverted trough progged to slowly shift east across Arizona and into the Mojave Desert late tonight and Tuesday. As storms develop over the higher terrain of central Arizona, concern late this afternoon and evening will be the potential of strong damaging in Mohave County and the lower Colorado River Valley. Maybe as far west as I-15 in Clark and San Bernardino Counties. Forecast looks fine with emphasis on damaging wind potential Mohave County and Colorado River Valley. && .AVIATION...For McCarran...Focus of the forecast will be this evening with strong outflow wind potential from the east impacting the terminal. Generally looking a southerly winds 10-15kt this afternoon. An outflow boundary from strong thunderstorms over northwest Arizona could arrive at the terminal any time between 01z and 03z this evening. There are some signs of a second push of winds more from a southerly direction between 06z and 08z. Wind gusts over 40 kts possible. There is moderate confidence in the event occurring. Thunderstorm activity should then wane for the second half of the night into Tuesday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting more widespread thunderstorm activity this afternoon across Arizona into southern Nevada and California, though expecting development to be a few hours later today compared to yesterday. With these strong thunderstorms, gusty outflow winds over 40 knots are possible, especially in Arizona through the Colorado River Valley. Scattered thunderstorms should linger through much of the night before dissipating early Tuesday morning. Further north and west in Inyo county and the Sierra, isolated showers and thunderstorms are possible but are less likely than yesterday. && .DISCUSSION...Today through Sunday. Now...Scattered light to occasionally moderate showers continue as of 315 AM - mainly across south of I-40 associated with a remnant convective system from late Sunday as well as across northern Clark County associated with a small area of upper level divergence. A few light echos have been noted elsewhere. An occasional lightning strike isn't out of the question, but otherwise I expect the main impact to be patches of wet roads through this morning. This afternoon through tonight...Cloud cover and ongoing morning showers may result in a slightly later initiation time for strong convection today. Convective initiation is likely to be terrain- driven again today. North and west of the Colorado River Valley, storms will generally move north to northwest at around 5 MPH. By this afternoon, models indicate 1000-1500 J/kg+ of CAPE extending east of a line from Twentynine Palms northeast through Lake Mead toward St. George. Isolated pockets near 2000 J/kg will be possible over eastern Mohave County east to the Mogollon Rim. CAPE profiles are relatively thin with a deep saturated layer suggesting weak to moderate updrafts that will result in efficient rain (and cold pool) production. Storms in this area are expected to push west toward the Colorado River Valley at 5-10 MPH with storm complexes likely moving faster at 10 to 20 MPH. This faster motion may mitigate some of the flooding potential but will also increase the odds of widespread severe outflow winds. In fact just about all all of the available high-res models indicate widespread severe or near severe outflow winds sometime in the late afternoon through late evening period. This signal has been consistent for multiple days/model runs and therefore the level of concern is high. I've included a mention of damaging wind gusts in the forecast for these areas during the afternoon and evening. The easterly wave may aid in keeping convection going well into Tuesday morning, however confidence in that quickly decreases since outflow winds may undercut the necessary inflow. For Tuesday/Tuesday Night...The outcome of Tuesday may strongly depend on the evolution today and tonight, so overall confidence is low. In general, I would expect a more westward extent of the convective activity as the easterly wave moves into California. Further east, convection will remain possible but could be fighting both the backside wave dynamics and a worked over atmosphere. Wednesday and beyond...By Wednesday moisture should have fully infiltrated all locations within the forecast area, and the current forecast reflects at least a slight chance everywhere. The aforementioned easterly wave will slowly weaken further and round the western fringe of the high pressure in place across the southwest. There are still no signs of a break in the monsoon moisture through next weekend, and therefore daily thunderstorm chances are in the forecast through the remainder of the period. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may also be needed for Clark and San Bernardino counties late this afternoon through tonight. Thunderstorms are expected to develop across Arizona late today that could produce widespread damaging wind gusts that may move west across the Colorado River Valley. There will be chances for thunderstorms each day through the next week. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Update...Pierce DISCUSSION...Wolcott AVIATION.....Wolf For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 9, 8:09 AM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
809 AM PDT MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST 4 SSE YERMO 34.86N 116.79W
07/08/2018 M59 MPH SAN BERNARDINO CA ASOS
DAGGETT ASOS REPORTED A THUNDERSTORM WIND
GUST TO 59 MPH ALONG WITH REDUCED VISIBILITY
TO 2 MILES IN BLOWING DUST.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:27 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.